Alabama, 2003Damaging Wind in Alabama, February 15, 2003
February 15, 2003 · NWS MOB · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Feb 15, 3:05 PM CST, 4 hours 35 minutes earlier.
Area forecast discussion, Feb 15, 3:05 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
305 PM CST SAT FEB 15 2003
LARGE AREA OF HEAVY RAIN WITH A EMBEDDED STRONG THUNDERSTORMS
EXHIBITING ISOLATED BOW STRUCTURE PATTERNS NOW LINED UP FROM
SOUTHEAST LOUISIANA INTO SOUTH CENTRAL MISSISSIPPI. RADAR DESK IS
GOING TO GET A BIT MORE ACTIVE WATCHING SOUTHEAST MISSISSIPPI AFTER
4 PM...THEN INTERIOR SOUTHWEST ALABAMA BY AROUND 6 PM. RAOB DATA
HAS SUGGESTED MARGINAL SETUP FOR ORGANIZED SEVERE STORMS THIS
AFTERNOON WITH SFC BASED CAPES RUNNING AROUND 1000 J/KG AND HELICITY
VALUES STAYING IN THE 100-150 M2/S2 RANGE. APPARENT MESOLOW NOW
TRACKING FROM MCB AREA HAS ENHANCED SHEAR/LIFT SETUP LOCALLY AND A
LITTLE BETTER THREAT OF SEVERE STORMS APPEARS TO BE TAKING SHAPE IN
AN AREA NORTH/WEST OF A WIGGINS TO CHATOM TO BUTLER LINE NEXT FEW
HOURS. MAIN THREAT OF SEVERE STORMS APPEAR TO BE DAMAGING DOWNBURST
WINDS...WITH ISOLATED BRIEF TORNADOES POSSIBLE. NEW TORNADO WATCH
HAS BEEN ISSUED FOR SOUTHEAST MISSISSIPPI.
OTHERWISE...COLD FRONT SHOULD MOVE ACROSS 12-15Z TOMORROW WITH RAIN
CLEARING OUT TO THE EAST. LOW CLOUD WILL REMAIN IN PLACE BEHIND THE
FRONT IN THE WRAP AROUND ON THE BACKSIDE OF THE SYSTEM. WONT CLEAR
SKIES OUT UNTIL MONDAY. NEXT SHOT AT RAIN (SHOWERS/THUNDERSTORMS)
LOOKS TO BE COMING IN FRIDAY AND SATURDAY.
05/GARMON
FIRE...SEE LITTLE PROBLEM THROUGH TOMORROW...EXCEPT FOR POSSIBLE
HIGH WIND INDUCED DSI VALUES OVER FL TODAY. RH LEVELS SHOULD NOT BE
A PROBLEM...THOUGH...WITH ABUNDANT MOISTURE THROUGH TOMORROW.
FRONTAL PASSAGE MID-DAY SUNDAY WILL START SLIGHTLY COOLER...DRIER
AIR FILTERING INTO THE AREA...BUT DO NOT SEE ANY RH PROBLEMS FOR
MONDAY ATTM.
MARINE...MODERATE ONSHORE FLOW WILL SWITCH TO MODERATE OFFSHORE
MIDDAY SUNDAY AS TRAILING COLD FRONT MOVES OVER COASTAL WATERS.
WINDS WILL APPROACH SMALL CRAFT ADVISORY LEVELS...BUT WILL LIKELY GO
WITH SMALL CRAFT CAUTION...WITH CAVEAT TO CHANGE MY MIND. REST OF
FORECAST WILL SEE OFFSHORE FLOW THROUGH LATE MONDAY...SWITCHING TO
EASTERLY TO ONSHORE TUESDAY AS SURFACE HIGH PRESSURE MOVES EAST OF
FORECAST COASTAL WATERS.
16/MILLER
PRELIMINARY CCF NUMBERS...
MOB RE 064/067 040/055 034 05+70
PNS RE 063/069 044/056 038 0579-
DTS RE 063/068 047/057 040 05690
GZH RE 061/067 042/052 030 05790
2R0 RE 059/062 037/051 031 05+60
61A RE 059/063 036/051 031 05+90=
MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, Feb 15, 3:00 PM CST, 4 hours 40 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-160000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
300 PM CST SAT FEB 15 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.
.DAY ONE...(THE REST OF THIS AFTERNOON INTO TONIGHT)
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD
OF A SQUALL LINE MOVING ACROSS MISSISSIPPI DURING THE LATE AFTERNOON
HOURS. A FEW STORMS MAY BECOME SEVERE AS THE LINE PASSES OVER
SOUTHEAST MISSISSIPPI INTO SOUTHWEST ALABAMA TONIGHT. THE PRIMARY
RISK WILL BE STRONG DAMAGING WINDS.
MODERATE SOUTHERLY WINDS OVER THE PAST TWO DAYS HAS INCREASED THE
RISK OF RIP CURRENTS ON THE BEACHES OF ALABAMA AND THE WESTERN
FLORIDA PANHANDLE.
.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY)
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS AND
HAM RADIO OPERATORS MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Feb 15, 3:54 PM CST, 3 hours 46 minutes before
MSZ067-075-076-078-079-160300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
354 PM CST SAT FEB 15 2003
THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE
UNTIL 9 PM CST FOR THE FOLLOWING COUNTIES...
IN SOUTHEAST MISSISSIPPI...
PERRY...WAYNE...STONE...GEORGE...AND GREENE.
THE NATIONAL WEATHER SERVICE CONTINUES TO CLOSELY WATCH A LINE OF
STRONG TO SEVERE STORMS ADVANCING EASTWARD ACROSS SOUTH CENTRAL
MISSISSIPPI WEST OF HATTIESBURG. THESE STORMS HAVE SHOWN
INDICATIONS OF PRODUCING DAMAGING WINDS IN EXCESS OF 55 MPH. SOME
OF THESE STORMS COULD AFFECT PORTIONS OF SOUTHEAST MISSISSIPPI
LATER THIS AFTERNOON AND EVENING AS THEY ADVANCE EASTWARD...PRODUCING
DAMAGING WINDS AND POSSIBLY ISOLATED TORNADOES.
STAY TUNED FOR THE LATEST UPDATES AND BULLETINS FROM THE NATIONAL
WEATHER SERVICE.Special weather statement, Feb 15, 5:42 PM CST, 1 hour 58 minutes before
ALZ051>057-160400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
542 PM CST SAT FEB 15 2003
THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE
UNTIL 10 PM CST FOR THE FOLLOWING COUNTIES...
IN SOUTH ALABAMA...
CHOCTAW...CLARKE...WASHINGTON...MONROE...WILCOX...
BUTLER...AND CONECUH.
THE NATIONAL WEATHER SERVICE CONTINUES TO CLOSELY WATCH A LINE OF
STRONG TO SEVERE STORMS ADVANCING EASTWARD ACROSS SOUTHEAST
MISSISSIPPI. SOME OF THESE STORMS HAVE SHOWN INDICATIONS ON RADAR
OF PRODUCING ISOLATED TORNADOES AND DAMAGING WINDS IN EXCESS OF 55
MPH. SOME OF THESE STORMS COULD AFFECT PORTIONS OF SOUTHWEST
ALABAMA LATER THIS EVENING AS THEY ADVANCE EASTWARD.
STAY TUNED FOR THE LATEST UPDATES AND BULLETINS FROM THE NATIONAL
WEATHER SERVICE.Thunderstorm Wind, Choctaw
- When
- February 15, 7:40 PM CST to 7:41 PM CST
- Where
- Choctaw County, Needham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.983, -88.350
High winds from a thunderstorm blew down several trees just north of Needham.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in West Virginia, February 15 to 17, 20032 deaths · $8.6 million · 11 events
- Ice Storm in Kentucky, February 15 to 16, 20031 death · $26 million · 16 events
- Flooding in Tennessee, February 15 to 18, 20032 deaths · 14 events
- Rip Current in California, February 15, 20031 death · 1 event
- Avalanche in Utah, February 15, 20031 death · 1 event
- Flooding in Kentucky, February 15 to 17, 2003$1.1 million · 4 events
- Flooding in Virginia, February 15 to 16, 2003$1.1 million · 2 events
- Tornadoes and Flash Flood in Mississippi, February 15, 2003$111,000 · F1 · 16 events
- Tornado in Louisiana, February 15, 20031 injured · $125,000 · F1 · 1 event
- Ice Storm in Kentucky, February 15 to 16, 2003$180,000 · 14 events
- Tornado in Alabama, February 15, 2003$90,000 · F1 · 1 event
- Flooding in Virginia, February 15 to 16, 2003$175,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343090.